Alert archive / Nevada / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 21, 2008, 3:39 AM PDT for Mineral County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 3:39 AM PDT (10:39 UTC)
- Expired
- Jul 21, 2008, 4:07 AM PDT
- In force
- 28 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Mineral County, NV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2976 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 211042 SVRREV NVC021-211115- /O.NEW.KREV.SV.W.0023.080721T1039Z-080721T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 339 AM PDT MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MINERAL COUNTY IN WESTERN NEVADA... * UNTIL 415 AM PDT * AT 335 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF HAWTHORNE NORTH AT 16 MPH. THIS STORM WILL ALSO PRODUCE HEAVY RAIN WITH AMOUNTS UP TO ONE HALF INCH WHILE PASSING OVER HIGHWAY 95 JUST NORTH OF HAWTHORNE. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLETCHER BY 345 AM PDT... HAWTHORNE BY 405 AM PDT... LAT...LON 3873 11872 3866 11845 3836 11867 3839 11881 TIME...MOT...LOC 1039Z 199DEG 14KT 3844 11870 $$ BRONG
2 follow-up statements
000 WUUS55 KREV 211044 CCA SVRREV NVC021-211115- /O.COR.KREV.SV.W.0023.080721T1039Z-080721T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE RENO NV 339 AM PDT MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MINERAL COUNTY IN WESTERN NEVADA... * UNTIL 415 AM PDT * AT 335 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF HAWTHORNE MOVING NORTH AT 16 MPH. THIS STORM WILL ALSO PRODUCE HEAVY RAIN WITH AMOUNTS UP TO ONE HALF INCH WHILE PASSING OVER HIGHWAY 95 JUST NORTH OF HAWTHORNE. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLETCHER BY 345 AM PDT... HAWTHORNE BY 405 AM PDT... LAT...LON 3873 11872 3866 11845 3836 11867 3839 11881 TIME...MOT...LOC 1039Z 199DEG 14KT 3844 11870 $$ BRONG
000 WWUS55 KREV 211107 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 405 AM PDT MON JUL 21 2008 NVC021-211115- /O.CAN.KREV.SV.W.0023.000000T0000Z-080721T1115Z/ MINERAL NV- 405 AM PDT MON JUL 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINERAL COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE STORM NEARING HAWTHORNE HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER THIS STORM STILL HAS THE POTENTIAL TO PRODUCE MODERATE TO HEAVY RAIN OVER HIGHWAY 95 BETWEEN HAWTHORNE AND WALKER LAKE UNTIL 420 AM. LAT...LON 3873 11872 3866 11845 3836 11867 3839 11881 TIME...MOT...LOC 1105Z 199DEG 14KT 3854 11866 $$ BRONG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 AM PDT, 39 minutes earlier.
Area forecast discussion, Jul 21, 3:00 AM PDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RENO NV 300 AM PDT MON JUL 21 2008 .SHORT TERM... UPPER LOW OFF THE NRN CA COAST WILL MOVE SLOWLY NORTHEAST THROUGH TONIGHT. SCT STORMS YESTERDAY AHEAD OF THE LOW DROPPED AS MUCH AS 0.6 TO NEAR 1.0 INCH OF RAIN IN ERN CHURCHILL COUNTY AND UP TO 0.10 INCH ELSEWHERE IN NV. SURFACE DEWPTS HAVE RISEN TO THE 40S IN MOST AREAS...BUT ALSO INTO THE 50S TO NEAR 60F IN WRN NV WHERE MOISTURE AND SHOWERS LINGER. ISOLD SHOWERS AND OCNL TSTMS ARE STILL ONGOING EARLY THIS MORNING IN ALL BUT THE TAHOE BASIN AND MUCH OF LASSEN COUNTY. UPPER DIFFLUENCE IN THE NORTHEAST QUAD OF THE LOW AND PLENTY OF MOISTURE ACROSS NV AND FAR NERN CA SHOULD CONTINUE TO FUEL ISOLD SHOWERS AND TSTMS THROUGH MIDDAY. PWAT VALUES HAVE INCREASED TO AROUND 1 INCH FROM MINERAL COUNTY NORTH THROUGH PERSHING/CHURCHILL COUNTIES WITH MOST OTHER LOCATIONS NEAR 0.75 INCH OR MORE. SOME DRYING ALONG THE CREST IS EXPECTED LATER THIS MORNING AND AFTERNOON AS THE LOW APPROACHES AND PUSHES MOISTURE FURTHER EAST. ELSEWHERE...SHOWERS AND TSTMS WILL INCREASE ONCE AGAIN LATER THIS MORNING INTO THE AFTERNOON. THE BEST CONVERGENCE AND FORCING INITIALLY LOOKS TO BE IN MONO/MINERAL COUNTIES NORTHEAST INTO CHURCHILL/PERSHING COUNTIES. INSTABILITY IS HIGHER TODAY IN THOSE AREAS WITH A GREATER LIKELIHOOD OF MORE ORGANIZED STORMS DEVELOPING THIS AFTERNOON. THESE WILL HAVE THE CAPABILITY OF PRODUCING HEAVY RAIN AND SOME SMALL HAIL. GUSTY WINDS MAY ALSO OCCUR OUTSIDE OF THE STRONGER STORM CELLS. THE MODELS ARE STILL NOT IN GREAT AGREEMENT WITH THE SPEED OF THE LOW LATER TODAY AND TONIGHT. THE GFS IS STILL THE FASTEST AND FURTHEST NORTH OF THE MODELS AND WANTS TO STABILIZE ALL BUT THE FAR NRN/ERN AREAS QUICKLY BY THIS AFTERNOON...AND PUSH ANY STORMS OUT OF THE AREA BEFORE MIDNIGHT. IT KEEPS MOST OF THE STRONGER INSTABILITY NORTH OF THE AREA. THE NAM/EURO ARE STILL SLOWER AND FURTHER SOUTH...WITH THE NAM BEING THE SLOWEST. CONSIDERING THE FLIP FLOPPING THE GFS HAS BEEN DOING FOR DAYS...THE FORECAST WILL STILL FOLLOW THE SLOWER/FURTHER SOUTH MODELS SUCH AS THE NAM. THEREFORE...BY THIS EVENING A STRONG CONV/DIV COUPLET WILL LIKELY FORM NORTH OF RENO IN THE NORTHEAST QUAD OF THE LOW. HIGH ELEVATED INSTABILITY AND ABUNDANT MOISTURE WILL ALLOW TSTMS TO INCREASE AND CONTINUE INTO THE OVERNIGHT HOURS. STORM SPEED WILL LIKELY BE 20-30 MPH...HOWEVER TRAINING OF CELLS OVER THE SAME AREAS WILL LIKELY CONTINUE THE HEAVY RAIN THREAT. AND DUE TO THE HIGH PWAT VALUES AND DEWPOINTS AROUND THE AREA...THE THREAT FOR DRY LIGHTNING STILL APPEARS TO BE LOW DESPITE SOME STORMS PRODUCING QUITE A BIT OF LIGHTNING. THE GREATEST COVERAGE OF STORMS THIS EVENING IS EXPECTED TO BE NORTH OF HIGHWAY 50...WITH ACTIVITY SHIFTING NORTH OF A RENO-LOVELOCK LINE OVERNIGHT. BY TUESDAY...DRIER AND MORE STABLE AIR SHOULD MOVE INTO THE AREA FROM WEST TO EAST. EVEN THE SLOWER NAM QUICKLY STABILIZES ALL BUT THE NRN PORTION OF THE CWA BY TUESDAY MORNING AS THE LOW EXITS TO THE NORTHEAST...WITH PWAT VALUES DROPPING BACK TO NORMAL VALUES OF 0.30 INCH OR LESS. SLIGHTLY HIGHER PWAT STILL LINGERS OVER FAR SRN AND NRN AREAS TUESDAY AFTERNOON. WEAK INSTABILITY COMBINED WITH RESIDUAL MOISTURE WILL LIKELY PRODUCE A FEW ISOLATED TSTMS IN FAVORED CONVERGENCE AREAS EAST OF LASSEN PEAK...AND IN THE MONO/MINERAL CONVERGENCE ZONE. THESE STORMS WILL BE DIURNALLY DRIVEN AND SHOULD DIMINISH QUICKLY IN THE EVENING. MUCH MORE STABLE AND DRIER AIR WILL MOVE INTO THE AREA ON WEDNESDAY...WITH ONLY SOME CUMULUS BUILDUPS IN THE AFTN/EVE EXPECTED OVER NRN AND SRN ZONES. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH TUESDAY AS CLOUDS AND SHOWERS AFFECT THE AREA. HEIGHTS/THICKNESS VALUES DROP ON TUESDAY WITH NORTHWEST FLOW IN THE WAKE OF EXITING LOW KEEPING TEMPERATURES NEAR NORMAL. A WARMING TREND WILL BEGIN ON WEDNESDAY AS THE RIDGE BUILDS BACK ACROSS THE AREA. GMCGUIRE .LONG TERM...THURSDAY THROUGH SUNDAY... MODELS IN SOMEWHAT BETTER AGREEMENT TONIGHT FOR THE EXTENDED AS COMPARED TO THE PAST SEVERAL RUNS. UPPER RIDGE IS FORECAST OVER THE CENTRAL PART OF THE U.S. WHILE AN UPPER TROUGH SITS OFF THE PACIFIC NORTHWEST COAST. SOUTHWESTERLY FLOW SHOULD KEEP A MAJORITY OF THE FORECAST AREA DRY AND WARM WITH AFTERNOON THUNDERSTORMS CONFINED TO MONO/MINERAL COUNTIES THURSDAY AND FRIDAY AFTERNOON. MODELS IN BETTER AGREEMENT HEADING INTO THE WEEKEND WITH BOTH GFS AND EC SHOWING THE RIDGE BUILDING INTO THE DESERT SOUTHWEST. THIS WILL TURN THE FLOW SOUTHERLY AND PUSH MOISTURE NORTHWARD INTO SOUTHERN AND EASTERN NEVADA ON SATURDAY. EXTENDED THUNDERSTORM POTENTIAL NORTHWARD ACROSS EASTERN PORTIONS OF ZONES NV004/001 WHERE THE BEST MOISTURE LOOKS TO BE AND MODELS POINTING AT BEST INSTABILITY. PACIFIC NORTHWEST UPPER TROUGH PUSHES EASTWARD ON SUNDAY FORCING THE FLOW BACK TO SOUTHWESTERLY. THIS WILL BRING DRY CONDITIONS BACK TO THE FORECAST AREA FOR SUNDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE AREA THROUGH THE EXTENDED. AFTERNOON HIGHS WILL MAX OUT NEAR 100 THURSDAY AND FRIDAY ACROSS WESTERN NEVADA...AND HIGHS IN THE MID 90S FOR THE WEEKEND. SIERRA LOCATIONS WILL CONTINUE TO SEE AFTERNOON HIGHS IN THE LOW TO MID 80S THROUGH THE EXTENDED. MOZLEY && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOP AND MOVE NORTH ACROSS THE AREA TODAY IN THE MOIST AND UNSTABLE CONDITIONS. STORMS WILL PRODUCE MODERATE TO HEAVY RAIN...WITH POTENTIAL FOR WIND GUSTS NEAR 40KTS AND SMALL HAIL. SHOWER AND THUNDERSTORM COVERAGE WILL BE GREATEST BETWEEN 18Z-00Z AS HEATING ADDS A BOOST TO THE INSTABILITY. LOW MOVES INLAND TONIGHT AND WILL BRING MUCH DRIER AIR TO THE AREA. SHOWER AND THUNDERSTORM CHANCES WILL END ABRUPTLY AT KTRK AND KTVL BY 06Z TUESDAY AND AT KRNO BY 08-09Z TUESDAY. THE DRY AIR WILL NOT REACH KLOL UNTIL AFTER 12Z TUESDAY. DIFFICULT PART OF TODAYS FORECAST IS TIMING SHOWERS AND THUNDERSTORMS AT THE TERMINALS. POTENTIAL AT ALL TERMINALS IS 10-20 PERCENT THIS MORNING INCREASING TO 20-30 PERCENT FOR THE AFTERNOON. WILL FOCUS THE TSRA IN TERMINAL FORECASTS FOR THIS AFTERNOON AND AMEND IF SHOWERS OR STORMS NEAR ANY TERMINAL THROUGH 18Z. BRONG && .FIRE WEATHER... ISOLATED TO SCATTERED SHOWERS AND WET THUNDERSTORMS CONTINUE TODAY DUE TO FOUR CORNERS HIGH PATTERN WITH UPPER LOW OFF THE CALIFORNIA COAST. AS THE LOW MOVES NEAR ONSHORE LATE THIS AFTERNOON AND TONIGHT...THUNDERSTORMS WILL BE MORE ORGANIZED THAN THE TYPICAL POPCORN VARIETY. FAVORABLE MODEL SOUNDING PROFILES FOR SUSTAINED UPDRAFTS WITH POTENTIAL FOR WINDS GUSTS OF 40-50 MPH AND SMALL HAIL. HAVE ALREADY SEEN A FEW CELLS LAST FOR SEVERAL HOURS WITH OVER 100 MILES TRACK LENGTH. TRAINING STORMS YESTERDAY EVENING PRODUCED 0.40-0.80 INCHES OF RAIN NEAR THE DIXIE VALLEY...WITH FASTER MOVING SHOWERS AND STORMS STILL DROPPING UP TO 0.25 INCHES OF RAIN OVER THE REST OF THE AREA. WILL SEE SIMILAR AMOUNTS TODAY...AND LIKELY A FEW HIGHER AMOUNTS FROM THE ORGANIZED STORMS AS THE LOW NEARS LATE THIS AFTERNOON. BEST CHANCE FOR NEW FIRE STARTS WILL FROM STRIKES AWAY FROM THE STORM CORES...WHICH HAVE A DECENT SIZE TO THEM. AS THE LOW PASSES LATE TONIGHT DRY AIR QUICKLY MOVES IN FROM THE WEST AND STABILIZES MOST OF THE FORECAST AREA. ONLY EXCEPTION IS STORMS MAY CONTINUE INTO TUESDAY MORNING/AFTERNOON OVER NORTHERN WASHOE COUNTY. MODELS ARE SHOWING RH DROPPING BELOW 10 PERCENT OVER THE HIGH SIERRA EARLY TUESDAY MORNING WITH A RETURN TO RH BELOW 10 PERCENT ALONG AND SOUTH OF I-80 TUESDAY AFTERNOON. BRONG && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 21, 3:27 AM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 327 AM PDT MON JUL 21 2008 NVZ001-211130- MINERAL AND SOUTHERN LYON COUNTIES- 332 AM PDT MON JUL 21 2008 ...STRONG THUNDERSTORM NEARING HAWTHORNE AND WALKER LAKE... AT 332 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HAWTHORNE AND MOVING NORTH AT 15 TO 20 MPH. THIS STORM WILL PRODUCE OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN REDUCING VISIBILITY TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND WIND GUSTS TO 40 MPH. RAINFALL AMOUNTS UP TO ONE HALF INCH ARE POSSIBLE WITH THIS STORM. TRAVELERS ALONG HIGHWAY 95 FROM HAWTHORNE TO ALONG THE WEST SHORE OF WALKER LAKE SHOULD USE CAUTION. HEAVY RAIN MAY CAUSE PONDING ON THE ROADWAY. THIS STORM WILL BE... NEAR FLETCHER BY 335 AM PDT. NEAR HAWTHORNE BY 350 AM PDT. NEAR HAWTHORNE INDUSTRIAL AIRPORT BY 355 AM PDT. NEAR WALKER LAKE BY 420 AM PDT. BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:07 AM PDT | Flash Flood Watch | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 21 hr |
| Jul 21, 2:07 PM PDT | Severe Thunderstorm Warning | REV | Lyon, Storey | 38 min |
| Jul 21, 2:10 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon, Mineral | 35 min |
| Jul 21, 2:28 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 32 min |
| Jul 21, 2:42 PM PDT | Tornado Warning | REV | Churchill, Lyon, Mineral | 33 min |
| Jul 21, 3:07 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon, Storey | 38 min |
| Jul 21, 3:12 PM PDT | Tornado Warning | REV | Churchill | 48 min |
| Jul 21, 3:23 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon, Washoe | 37 min |
| Jul 21, 3:37 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 38 min |
| Jul 21, 3:40 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon | 50 min |
| Jul 21, 3:49 PM PDT | Tornado Warning | REV | Churchill, Lyon | 41 min |
| Jul 21, 3:56 PM PDT | Tornado Warning | REV | Churchill | 49 min |
| Jul 21, 4:03 PM PDT | Severe Thunderstorm Warning | REV | Churchill | 42 min |
| Jul 21, 4:10 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 35 min |
| Jul 21, 4:19 PM PDT | Tornado Warning | REV | Churchill | 41 min |
| Jul 21, 4:39 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 36 min |
| Jul 21, 4:46 PM PDT | Severe Thunderstorm Warning | REV | Mineral | 44 min |
| Jul 21, 4:47 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 43 min |
| Jul 21, 4:48 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Pershing | 57 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.